Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 191, NWS Topeka, KS

October 2, 2014Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 2, 2014, 9:09 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2014, 9:09 AM CDT (14:09 UTC)
Expired
Oct 2, 2014, 9:49 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 8:00 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KTOP 021409
SVRTOP
KSC013-131-021515-
/O.NEW.KTOP.SV.W.0191.141002T1409Z-141002T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1015 AM CDT

* AT 907 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODLAWN...
  AND MOVING EAST AT 45 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  HIAWATHA...FAIRVIEW...KICKAPOO RESERVATION...POWHATTAN...HAMLIN...
  WILLIS AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9535 3971 9534 3969 9584 3988 9587
TIME...MOT...LOC 1408Z 259DEG 36KT 3978 9587

HAIL...1.75IN
WIND...70MPH

$$

OMITT
2 follow-up statements
590 
WWUS53 KTOP 021426
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
926 AM CDT THU OCT 2 2014

KSC131-021435-
/O.CAN.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/
NEMAHA-
926 AM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEMAHA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534
TIME...MOT...LOC 1425Z 258DEG 40KT 3984 9564

$$

KSC013-021515-
/O.CON.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/
BROWN-
926 AM CDT THU OCT 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN COUNTY
UNTIL 1015 AM CDT...

AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIAWATHA...HAMLIN AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534
TIME...MOT...LOC 1425Z 258DEG 40KT 3984 9564

HAIL...1.00IN
WIND...60MPH

$$

OMITT
950 
WWUS53 KTOP 021449
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
949 AM CDT THU OCT 2 2014

KSC013-021459-
/O.CAN.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/
BROWN-
949 AM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534
TIME...MOT...LOC 1449Z 258DEG 40KT 3989 9530

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:37 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 2, 6:37 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT Thu Oct 2 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT THU OCT 2 2014

Challenging forecast today.  Water vapor loop shows significant
upper trough across the northern and central High Plains moving east
with a large area of lift ahead of it.  Much of the clouds and
precipitation associated with the lift is in central and eastern
Nebraska this morning.  Other storms are ongoing across OK into
southeast KS to central MO ahead of another weak wave.

As the main upper trough approaches the surface front/inverted
trough currently from south central KS into southeast Nebraska,
expect redevelopment of showers and thunderstorms across eastern KS
during the morning hours.  Development along/ahead of cold front
would have some chance to be severe in east central KS early to
middle afternoon, with hail and wind the main hazards.

Short range models in pretty good agreement on timing of cold front
exiting our forecast area within an hour or so of 21Z Thursday.
Synthetic radar imagery output from these models indicate showers
likely persisting for a few hours behind the front so have kept
chance POPs in the southeast into the evening hours.

Water vapor loop shows next upper trough to affect area over
southern Alberta this morning.  All models bring this southeastward
in northwest flow aloft with associated lift entering north central
Kansas counties late Thursday night.  The shortwave is
weakening/losing amplitude as it moves through Nebraska, so would
expect a few hundredths at most from the dynamics associated with
this trough.

Temperatures tricky today with little to no rise expected behind the
boundary over north central KS and highs mainly in the 60s, but max
temps reaching near 80 in the southeast before the front comes
through.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT THU OCT 2 2014

By Friday morning, models show a deep mid-level trough in place
across the central U.S.  Models are in fairly good agreement in
having an embedded shortwave develop within this mid-level trough,
skimming across northern and northeastern Kansas Friday morning.
Model soundings show some saturation in the low to mid levels along
with some isentropic lift present, so could see some scattered
light precipitation develop. However, there doesn't look to be any
instability in the area so kept the mention of rain showers and
increased PoPs a bit during the morning hours with dry conditions
expected by the afternoon.

This deepening mid-level trough also will result in a surge of
colder air into the region. A tight pressure gradient will set up
across the region on Friday as surface high pressure quickly
advances into the area, resulting in breezy northwesterly winds
gusting upwards of 25-35mph. With this decent caa in place,
continued to trend cooler with Friday high temperatures, dropping
them into the mid/upper 50s. Chilly conditions are expected Friday
night into Saturday morning as light northwesterly flow remains in
place and skies become mostly clear. With these expected conditions,
much of the forecast area has the potential to see some patchy
frost develop by Saturday morning. Slightly warmer conditions are expected
on Saturday as the mid-level trough axis advances well east of the
area and surface winds back toward the east and southeast through
the day, resulting in highs ranging from the upper 50s to middle
60s.

Models show a weak cold front tracking eastward through the area on
Sunday, but do not anticipate any precipitation with this frontal
passage. There also does not look to be much in the way of colder
air behind this boundary, so have Sunday high temperatures reaching
into the upper 60s to middle 70s. Have added slight chance PoPs on
Monday for far eastern Kansas as a passing shortwave may produce a
few scattered showers. Otherwise, conditions are expected to remain
dry through the middle of next week with high temperatures
rebounding into the mid 70s to mid 80s and low temperatures rising
into the 50s and 60s as southwesterly surface winds return to the
region.

&&

.AVIATION...(For the 12Z TAFs through 12Z Friday Morning)
Issued at 634 AM CDT THU OCT 2 2014

Forecast difficult with boundary in the vicinity and areas of IFR
conditions near and just west of the boundary. Expect IFR
conditions to come in and out of the TAF sites this morning, and
thunderstorms to affect them as well later this morning into early
afternoon. Wind should shift to the northwest and strengthen to
15 kts gusting to 25 kts. Things should dry by late afternoon and
clear out this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GDP
LONG TERM...Hennecke
AVIATION...GDP
Hazardous weather outlook, Oct 2, 7:08 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
708 AM CDT THU OCT 2 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-031215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
708 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL
KANSAS THIS MORNING WITH LARGE HAIL LIKELY AND DAMAGING WINDS
POSSIBLE. ADDITIONAL STORMS ARE EXPECTED TO REDEVELOP OVER EASTERN
KANSAS LATER THIS MORNING. A FEW STORMS COULD HAVE HAIL AND
STRONG WINDS INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CHILLY CONDITIONS ARE EXPECTED SATURDAY MORNING AS LOW
TEMPERATURES DROP INTO THE MIDDLE TO UPPER 30S. AS A
RESULT...COULD SEE SOME PATCHY FROST DEVELOP ACROSS THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON ACROSS
PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Local storm report, Oct 2, 8:27 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       WATERVILLE              39.69N 96.75W
10/02/2014  E1.00 INCH       MARSHALL           KS   EMERGENCY MNGR

            6 INCHES OF WATER ON HIGHWAY 77 AND HIGHWAY 9. A REPORTED
            1 INCH OF RAIN FELL IN 15 MINUTES.

&&

EH
Local storm report, Oct 2, 8:29 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HAIL             BLUE RAPIDS             39.68N 96.66W
10/02/2014  E1.75 INCH       MARSHALL           KS   EMERGENCY MNGR

            GOLFBALL SIZED HAIL COVERING THE ROAD AT HIGHWAY 77 AND
            HIGHWAY 9 GOING INTO BLUE RAPIDS.

&&

EH
Local storm report, Oct 2, 8:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     TSTM WND DMG     FRANKFORT               39.71N 96.42W
10/02/2014                   MARSHALL           KS   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE REPORTED. LARGE TREE LIMBS AND A
            FEW TREES UPROOTED ONTO HOUSES. RELAYED BY EM.

&&

JB
Local storm report, Oct 2, 8:51 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            LAWRENCE                38.44N 95.08W
10/02/2014                   FRANKLIN           KS   EMERGENCY MNGR

            URBAN FLOODING ALONG MASSACHUSETTS STREET

&&

JJOHNSON
Local storm report, Oct 2, 8:54 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            LAWRENCE                38.96N 95.26W
10/02/2014                   DOUGLAS            KS   EMERGENCY MNGR

            URBAN FLOODING ALONG MASSACHUSETTS STREET

&&

JJOHNSON
Local storm report, Oct 2, 9:00 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND GST     1 N CORNING             39.67N 96.03W
10/02/2014  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

            SPOTTER ALSO REPORED VERY HEAVY RAIN

&&

JJOHNSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:05 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley40 min
Oct 1, 7:10 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie35 min
Oct 1, 7:38 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson52 min
Oct 1, 7:40 PM CDTSevere Thunderstorm WarningTOPCoffey50 min
Oct 1, 8:03 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee42 min
Oct 1, 8:21 PM CDTSevere Thunderstorm WarningTOPJefferson24 min
Oct 1, 8:29 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Oct 1, 8:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee51 min
Oct 1, 8:42 PM CDTSevere Thunderstorm WarningTOPJefferson18 min
Oct 1, 9:02 PM CDTAreal Flood AdvisoryTOPJefferson3 hr
Oct 1, 9:08 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
Oct 1, 9:52 PM CDTSevere Thunderstorm WarningTOPShawnee23 min
Oct 1, 10:11 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee30 min
Oct 1, 10:44 PM CDTSpecial Weather StatementTOPJefferson31 min
Oct 1, 10:53 PM CDTSpecial Weather StatementTOPDouglas37 min
Oct 1, 11:29 PM CDTSpecial Weather StatementTOPDouglas16 min
Oct 2, 6:41 AM CDTSevere Thunderstorm WarningTOPCloud49 min
Oct 2, 7:16 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington44 min
Oct 2, 7:56 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington49 min
Oct 2, 8:25 AM CDTAreal Flood AdvisoryTOPMarshall95 min
Oct 2, 8:33 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha42 min
Oct 2, 8:50 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson115 min
Oct 2, 10:00 AM CDTSpecial Weather StatementTOPCoffey45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.